The challenges of investigating adrenal insufficiency in patients with immunotherapy related adverse reactions requiring glucocorticoid treatment
Dr Ella Daniels1, Dr Helen Bounds1, Dr Daniel Morganstein1,2, Professor Martin Gore1, 1 Medical Oncology, The Royal Marsden, 2 Department of Endocrinology, Chelsea and Westminster Hospital NHS Foundation Trust
Background: Immunotherapy has revolutionised the management of malignancies such as melanoma, renal and lung cancer. With increased use of immune checkpoint inhibitors (ICPis), a diverse spectrum of immune-related adverse effects (irAEs) has emerged, most commonly effecting the gastrointestinal tract, lungs, skin, liver and endocrine organs. More severe toxicity is prevalent in patients with metastatic melanoma receiving combination immunotherapy, and multiple irAEs can occur in the same patient. irAEs frequently require treatment with high dose glucocorticoids, which could potentially mask autoimmune primary or secondary adrenal insufficiency and pose a diagnostic challenge.
Case presentation: A 77 year old gentleman with metastatic melanoma experienced headaches, fatigue and insomnia after three cycles of Ipilimumab and Nivolumab. A CT head was suggestive of an enlarged pituitary gland; MRI was contraindicated due to presence of a pacemaker. Biochemistry demonstrated mild hypothyroidism however cortisol was normal at this stage.
He subsequently developed sepsis and colitis requiring intensive care support, high dose steroids and a prolonged hospital admission. Following this, his thyroid function normalised but a short synacthen test was suggestive of adrenal insufficiency. ACTH was less than 5 and the remainder of his endocrine investigations were normal, confirming secondary adrenal insufficiency.
Due to prolonged use of steroids, it was difficult to determine if this was suppression secondary to exogenous steroids or ACTH deficiency from an irAE hypophysitis.
Six months after weaning prednisolone to hydrocortisone, a cortisol measured prior to taking hydrocortisone in the morning was undetectable. This likely represents an ongoing adrenal insufficiency related to immunotherapy requiring permanent hydrocortisone replacement, rather than exogenous suppression from steroids.
Discussion: The management of irAEs involves glucocorticoids, often as high doses of intravenous methylprednisolone (up to 2g daily) in more severe cases. The differential diagnosis of adrenal insufficiency in these patients includes both autoimmune hypophysitis (with panhypopituitarism or isolated ACTH insufficiency) and exogenous adrenal suppression related to steroids. Primary adrenal insufficiency is also described but is recognised by elevated ACTH and renin levels.
Differentiating between adrenal suppression related to steroids and autoimmune adrenal insufficiency is important to determine long term management in terms of steroid weaning or ongoing replacement. It is also important to monitor pituitary function in case of evolving hypophysitis and the possible need for replacement of other pituitary axis.